Triad of acute infusion-related reactions associated with liposomal amphotericin B: Analysis of clinical and epidemiological characteristics

Maureen M. Roden, Lucienne D. Nelson, Tena A. Knudsen, Paul F. Jarosinski, Judith M. Starling, Stacey E. Shiflett, Karim Calis, Robert DeChristoforo, Gerald R. Donowitz, Donald Buell, Thomas J. Walsh

Research output: Contribution to journalArticlepeer-review

Abstract

We investigated the clinical characteristics and treatment of patients with a distinctive triad of acute infusion-related reactions (AIRRs) to liposomal amphotericin B (L-AMB) via single-center and multicenter analyses. AIRRs occurred alone or in combination within 1 of 3 symptom complexes: (1) chest pain, dyspnea, and hypoxia; (2) severe abdomen, flank, or leg pain; and (3) flushing and urticaria. The frequency of AIRRs in the single-center analysis increased over time. Most AIRRs (86%) occurred within the first 5 min of infusion. All patients experienced rapid resolution of symptoms after intravenous diphenhydramine was administered. The multicenter analysis demonstrated a mean overall frequency of 20% (range, 0%-100%) of AIRRs among 64 centers. A triad of severe AIRRs to L-AMB may occur in some centers; most of these reactions may be effectively managed by diphenhydramine administration and interruption of L-AMB infusion.

Original languageEnglish (US)
Pages (from-to)1213-1220
Number of pages8
JournalClinical Infectious Diseases
Volume36
Issue number10
DOIs
StatePublished - May 15 2003

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Triad of acute infusion-related reactions associated with liposomal amphotericin B: Analysis of clinical and epidemiological characteristics'. Together they form a unique fingerprint.

Cite this